AltoStrata's Surviving Antidepressants Web Site
Why taper by 10% of my dosage?
It is unknown how large or small this minority is. You may very well be in it. You cannot know how your nervous system will respond to a decrease in medication until you try it.
Withdrawal symptoms represent neurological dysfunction. Severe symptoms can be distressing, debilitating, or even disabling. If you get prolonged withdrawal syndrome, there is no known treatment or cure. You will have to cope with it until it goes away.
Some guides will suggest a trial decrease of 25% to start. If you get withdrawal symptoms, it is recommended to reinstate the original full dosage and taper more slowly from there.
That is reasonable, except that it can take weeks to feel the full brunt of withdrawal symptoms from an initial drop. If you have already made two reductions from your original dosage, you will have reduced by about 50% — and your symptoms may indicate substantial neurological damage.
(NEVER ALTERNATE DOSAGES TO TAPER. IF YOU ARE SENSITIVE, THIS IS SURE TO SET OFF WITHDRAWAL SYMPTOMS.)
If you are a person who is sensitive to fluctuations in your dosage, you may be suffering quite a bit, and for these people, even if the original dosage is reinstated at this point, withdrawal symptoms may continue to be severe.
To save wear and tear on your nervous system, we recommend an initial drop of 10% and staying at that level for a month to see if withdrawal symptoms develop. If they do, you may wish to reinstate and make smaller decreases at intervals of about a month. If you are sensitive, this can protect you from a great deal of pain and discomfort.
If are not sensitive to a 10% drop, by listening to your body, you may be able to make 10% drops more often than every month.
In this way, the 10% method protects everyone and you have the option of tapering faster if you can tolerate it.
From the Icarus Project Mind UK Document
If you find you have to withdraw very slowly, it can be difficult to make small enough reductions in your dose, especially if your drug comes in capsule form. Sometimes it’s possible to break open the capsule and remove some of the content to lower the dose. You should always take care doing this, though, as the contents (for instance, fluoxetine) are sometimes irritating to the skin or the eyes. A pharmacist should be able to tell you if it’s safe to do so.
Some drugs are obtainable in liquid form, which can be diluted to make small reductions in dosage. It may be worth asking whether you can change to one of these. You would then need to be very sure what the concentration of the liquid is, and how much water to add to achieve the dose you wish. You may want to ask a pharmacist to help you with this….
Allow enough time for your body to readjust to the lower dosage at each stage. You could start by reducing the dose by 10 percent, and see how you feel. If you get withdrawal effects, wait for these to settle before you try the next reduction. Then reduce it by another 10 percent of the original dose. As the dose gets smaller, you may find this rate more difficult to cope with, and reducing by 10 percent of the reduced dose may be a better idea. If you started with 400mg of your drug, for example, you could first reduce the dose by 10 percent (40mg), to 360mg. The next 40mg reduction would take you down to 320mg, then 280mg, 240mg, and so on. If you got to 200mg and then found that a further drop of 40mg drop was too difficult, you could reduce by 10 percent of 200mg (20mg), and go down to 180mg, and so on. At each stage, if you find the reduction too difficult to cope with, you can increase the dose slightly (not necessarily back to the previous dose) and stabilise on that before you continue.
Also see Dr.Peter Breggin's 10% taper method
Please note that the 10% reduction method we recommend is a 10% reduction on the already reduced dose.
- If you started at 10mg, the first reduction would be 10% of 10mg, or 1mg, for a reduced dose of 9mg.
- Your second reduction would be 10% of 9mg, or .9mg, for a reduced dose of 8.1mg.
- Your third reduction would be 10% of 8.1mg, or .81mg, for a reduced dose of 7.29mg.
And so on.
This ensures that your nervous system is eased down a gentle 10% slope at every step of the process. It’s important that drops become smaller, not larger, as you go. Once you find the rate at which you can comfortably taper, you don’t want to jolt your nervous system with a larger drop than it can handle.
Mathematics whizzes may recognize that the 10% reduction formula is a geometric progression approaching but never equaling zero. At a very small dosage, likely less than 1mg, when reductions no longer cause any withdrawal symptoms, you will want to simply stop.
You will need to use your own judgment about your jumping-off point. Some people have found that the final steps require reductions so tiny they cannot measure them, employing methods such as dipping a toothpick in a liquid solution to ease off in the final stages.